Alert archive / Texas / High Wind Warnings in 2025

High Wind Warning 6, NWS Amarillo, TX

April 17, 2025Cimarron County, Texas County, Oklahoma; 4 counties in Texas

NWS Amarillo, TX issued this high wind warning at Apr 17, 2025, 7:29 AM CDT for Cimarron County, Texas County, Oklahoma; 4 counties in Texas. It took effect at Apr 17, 2025, 12:00 PM CDT. It was in force for 8 hr. 16 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 17, 2025, 7:29 AM CDT (12:29 UTC)
In effect from
Apr 17, 2025, 12:00 PM CDT
Expired
Apr 17, 2025, 8:00 PM CDT
In force
8 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Texas County, OK, Dallam County, TX, Hartley County, TX, Moore County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 124 km from the middle of the area, began a volume at 12:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 1:18 PM CDTNON-TSTM WND GST 582 N Texline, TX
Apr 17, 1:27 PM CDTNON-TSTM WND GST 6112 Sw Dalhart, TX
Apr 17, 1:53 PM CDTNON-TSTM WND GST 603 Sw Dalhart, TX
Apr 17, 2:01 PM CDTNON-TSTM WND GST 653 Se Dumas, TXCorrects previous non-tstm wnd gst report from 3 SE Dumas.
Apr 17, 2:01 PM CDTNON-TSTM WND GST 653 Se Dumas, TXFirst gust exceeding 58 mph occurred at 1349CDT with the last at 1408CDT. Peak wind gust was 65 mph and occurred at 1401CDT.
Apr 17, 2:01 PM CDTNON-TSTM WND GST 653 Se Dumas, TX
Apr 17, 2:25 PM CDTNON-TSTM WND GST 582 N Texline, TXThe Texline mesonet measured a few gust between 58 and 59 mph between 1318CDT and 1425CDT with the peak gust of 59 mph being the last gust over 57 mph.
Apr 17, 2:26 PM CDTHIGH SUST WINDS 449 Nne Sunray, TX
Apr 17, 2:35 PM CDTNON-TSTM WND GST 594 Wnw Stratford, TX
Apr 17, 2:35 PM CDTNON-TSTM WND GST 624 Wnw Stratford, TXFirst wind gust exceeding 58 mph occurred at 1426CDT with the last at 1631CDT. Peak wind gust was 62 mph and occurred at 1625CDT.
Apr 17, 3:05 PM CDTNON-TSTM WND GST 581 S Black Mesa Park, OK
Apr 17, 3:44 PM CDTNON-TSTM WND GST 7012 Sw Dalhart, TXThe Dalhart mesonet measured multiple gusts between 58 and 70 mph between 1327CDT and 1843CDT. The peak gust of 70 mph occurred at 1544CDT.
Apr 17, 4:10 PM CDTNON-TSTM WND GST 713 Sw Dalhart, TX
Apr 17, 4:35 PM CDTNON-TSTM WND GST 621 S Black Mesa Park, OKMultiple wind gusts between 58 and 62 mph occurred between 1505CDT and 1635CDT. The peak gust of 62 occurred at 1635CDT.
Apr 17, 5:15 PM CDTNON-TSTM WND GST 592 Ene Goodwell, OK
Apr 17, 6:06 PM CDTNON-TSTM WND GST 599 Nne Sunray, TXAnother gust of 58 mph occurred at 1807CDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 0.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2025-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2025-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3874 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

892 
WWUS74 KAMA 171229
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
729 AM CDT Thu Apr 17 2025

OKZ001-TXZ001-006-172030-
/O.UPG.KAMA.WI.Y.0008.250417T1700Z-250418T0100Z/
/O.NEW.KAMA.HW.W.0006.250417T1800Z-250418T0100Z/
Cimarron-Dallam-Hartley-
Including the cities of Ware, Dalhart, Channing, Romero, Conlen,
Keyes, Boise City, and Hartley
729 AM CDT Thu Apr 17 2025

...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT 
THIS EVENING...

* WHAT...Southwest winds 40 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...In Oklahoma, Cimarron County. In Texas, Dallam and Hartley 
  Counties.

* WHEN...From 1 PM this afternoon to 8 PM CDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

OKZ002-TXZ002-007-011-016-172030-
/O.CON.KAMA.WI.Y.0008.250417T1700Z-250418T0100Z/
Texas-Sherman-Moore-Oldham-Deaf Smith-
Including the cities of Vega, Hereford, Guymon, Wildorado, Dumas,
Bootleg, Four Way, Boys Ranch, Masterson, Stratford, and Dawn
729 AM CDT Thu Apr 17 2025

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS 
EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...In Oklahoma, Texas County. In Texas, Deaf Smith, Moore, 
  Oldham, and Sherman Counties.

* WHEN...From noon today to 8 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Gusty winds could also result in blowing dust 
  for the area, reducing visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

SS
3 follow-up statements
198 
WWUS74 KAMA 171231
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
731 AM CDT Thu Apr 17 2025

OKZ001-TXZ001-006-172045-
/O.EXT.KAMA.HW.W.0006.250417T1700Z-250418T0100Z/
Cimarron-Dallam-Hartley-
Including the cities of Ware, Dalhart, Channing, Romero, Conlen,
Keyes, Boise City, and Hartley
731 AM CDT Thu Apr 17 2025

...HIGH WIND WARNING NOW IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS 
EVENING...

* WHAT...Southwest winds 40 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...In Oklahoma, Cimarron County. In Texas, Dallam and Hartley 
  Counties.

* WHEN...From noon today to 8 PM CDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Gusty winds could also result in blowing dust 
  for the area, reducing visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

OKZ002-TXZ002-007-011-016-172045-
/O.CON.KAMA.WI.Y.0008.250417T1700Z-250418T0100Z/
Texas-Sherman-Moore-Oldham-Deaf Smith-
Including the cities of Vega, Hereford, Guymon, Wildorado, Dumas,
Bootleg, Four Way, Boys Ranch, Masterson, Stratford, and Dawn
731 AM CDT Thu Apr 17 2025

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS 
EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...In Oklahoma, Texas County. In Texas, Deaf Smith, Moore, 
  Oldham, and Sherman Counties.

* WHEN...From noon today to 8 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Gusty winds could also result in blowing dust 
  for the area, reducing visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

SS
515 
WWUS74 KAMA 171921
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
221 PM CDT Thu Apr 17 2025

OKZ002-TXZ002-007-180100-
/O.UPG.KAMA.WI.Y.0008.000000T0000Z-250418T0100Z/
/O.EXA.KAMA.HW.W.0006.000000T0000Z-250418T0100Z/
Texas-Sherman-Moore-
Including the cities of Stratford, Four Way, Masterson, Dumas,
and Guymon
221 PM CDT Thu Apr 17 2025

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...In Oklahoma, Texas County. In Texas, Moore and Sherman 
  Counties.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

OKZ001-TXZ001-006-180100-
/O.CON.KAMA.HW.W.0006.000000T0000Z-250418T0100Z/
Cimarron-Dallam-Hartley-
Including the cities of Channing, Romero, Ware, Keyes, Hartley,
Dalhart, Boise City, and Conlen
221 PM CDT Thu Apr 17 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...In Oklahoma, Cimarron County. In Texas, Dallam and Hartley 
  Counties.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

TXZ011-016-180100-
/O.CON.KAMA.WI.Y.0008.000000T0000Z-250418T0100Z/
Oldham-Deaf Smith-
Including the cities of Boys Ranch, Bootleg, Vega, Hereford,
Dawn, and Wildorado
221 PM CDT Thu Apr 17 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Deaf Smith and Oldham Counties.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

LG
455 
WWUS74 KAMA 180053
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
753 PM CDT Thu Apr 17 2025

OKZ001-002-TXZ001-002-006-007-180200-
/O.EXP.KAMA.HW.W.0006.000000T0000Z-250418T0100Z/
Cimarron-Texas-Dallam-Sherman-Hartley-Moore-
Including the cities of Guymon, Dumas, Channing, Four Way,
Masterson, Boise City, Ware, Conlen, Stratford, Keyes, Hartley,
Romero, and Dalhart
753 PM CDT Thu Apr 17 2025

...HIGH WIND WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING...

Winds have slowly been decreasing across the area and wind gusts up 
to 60 mph are no longer expected. Therefore, the High Wind Warning 
will be allowed to expire.

$$

TXZ011-016-180200-
/O.EXP.KAMA.WI.Y.0008.000000T0000Z-250418T0100Z/
Oldham-Deaf Smith-
Including the cities of Boys Ranch, Wildorado, Hereford, Dawn,
Vega, and Bootleg
753 PM CDT Thu Apr 17 2025

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

Winds have slowly been decreasing across the area and sustained 
winds of 35 mph or higher are no longer expected. Therefore, the 
Wind Advisory will be allowed to expire.

$$

Muscha

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this high wind warning went out at Apr 17, 6:18 AM CDT, 1 hour 11 minutes earlier. Its key messages:

  • Issued at 352 AM CDT Thu Apr 17 2025
  • Critical fire weather conditions expected for all of the Panhandles today, most favoring the NW Panhandles.
  • Portions of the far SE Texas Panhandle could see a strong or severe thunderstorm on Friday.
  • An unsettled pattern is appearing more likely through most of next week.
Area forecast discussion, Apr 17, 6:18 AM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
618 AM CDT Thu Apr 17 2025

...New AVIATION...

.KEY MESSAGES...
Issued at 352 AM CDT Thu Apr 17 2025

- Critical fire weather conditions expected for all of the
  Panhandles today, most favoring the NW Panhandles.

- Portions of the far SE Texas Panhandle could see a strong or
  severe thunderstorm on Friday.

- An unsettled pattern is appearing more likely through most of
  next week.

&&

.SHORT TERM ...
(Today through Friday night)
Issued at 352 AM CDT Thu Apr 17 2025

An abnormally warm, windy, and dry April day will unfortunately
provide adequate conditions for critical fire weather conditions
across the Panhandles this afternoon-evening. Increasing southwest
flow aloft will help initiate a deepening lee sfc low to our
north, placing a rather tight pressure gradient across much of the
High Plains. Sustained southwest winds of 25-35 mph will be
commonplace, with highest gusts likely across the west-northwest
combined Panhandles. Sunny skies and afternoon highs in the 80s -
90s will further promote mixing of 40-50 kt H700 winds to the
surface, especially across the NW Panhandles where a few gusts
around 60 mph can't be ruled out. A drier air mass will overtake
the region in tandem with these features, dropping RH values into
the single digits. Strongest winds, driest air, and driest grasses
line up all too well for northwest portions of the forecast area,
which is our main focus for the highest fire weather danger today.

By Friday, we shift our attention to a positively tilted upper
trough taking a southward jog along the windward side of the
Rockies. As it does so, the aforementioned sfc low will be shoved
southward over the Panhandles, dragging a cold front with it
(highs ranging from 60s to 80s). Moisture advection should resume
ahead of the front, providing 40-50s dew pts off the Caprock.
With the front gradually stalling by the afternoon hours, a narrow
corridor of favorable lift, moisture, instability, and enhanced
shear suggest the potential for strong to severe thunderstorm
development confined to the very far southeast TX Panhandle.
Model forecast soundings suggest all modes of severe weather could
be in play, however, the vast majority of broad scale and hi-res
guidance favor any convective development in our area quickly
shifting into western Oklahoma.

Another forecast element to keep in mind is low chances (20-40%)
for snow to sneak in with rain across the NW Panhandles Friday
night into Saturday morning. Continued CAA along with improved
moisture pooled behind the front could be just enough to see some
flakes mix in with light rain showers, as indicated by the NAM and
GFS. Whether this scenario pans out, or drier solutions come to
fruition, accumulating snow is not expected at this time. This
should be the start of an active stretch of weather for the region,
so we will continue to monitor any potential changes in these
trends.

Harrel

&&

.LONG TERM ...
(Saturday through Wednesday)
Issued at 352 AM CDT Thu Apr 17 2025

Most of Saturday stays quiet and cooler, when most guidance finds
the Panhandles under a mid-level dry slot ahead of the advancing
storm system. By Sat evening - Sun morning, H700 theta-e
advection to the region and the core of the low passing overhead
should send another shot of life to our precipitation chances
(50-70% POPs). Should any elevated instability linger around, we
could hear a few rumbles of thunder as well, but overall expect
mostly showery activity to provide approximately another tenth or
two of an inch of rain.

Long range ensemble data are honing in on a more consistent
string of perturbations to the Plains Tuesday onward, potentially
spelling continued rain/thunderstorm chances if moisture can make
a home here. Ingredients may even be in place for a couple rounds
of severe storms as well, but finer details remain inconclusive
to specify any "sure-fire" severe weather days at this time. In
general though, temperatures should remain more seasonal in the
70s and 80s, with winds staying better behaved.

Harrel

&&

.AVIATION...
(12Z TAFS)
Issued at 536 AM CDT Thu Apr 17 2025

Breezy to windy conditions are forecast at all sites, sustained
20-30 kts with gusts of 40-50 kts expected in the late morning
through early evening hours. Blowing dust could lead to slight
reductions in visibility this afternoon, mainly at KDHT and KGUY
where stronger winds and drier conditions are forecast. Winds will
gradually settle down tonight, with a cold front approaching KGUY
tomorrow morning.

Harrel

&&

.FIRE WEATHER...
Issued at 352 AM CDT Thu Apr 17 2025

An abnormally warm, windy, and dry April day will unfortunately
provide adequate conditions for critical fire weather conditions
across the Panhandles this afternoon-evening. Driest grasses
reside across the northwest Panhandles, which is where we also
expect relative humidity values around 5% in conjunction with
50-60 mph wind gusts (sustained out of the southwest at 25-35
mph). Widespread RFTIs of 6 to 9 will be in place, suggesting
prime conditions for fire starts and spread across the northwest.
Atmospheric conditions will still be favorable elsewhere across
the forecast area, but recent rains for the south and east have
helped grasses transition into their green up phase in most
locations.

Harrel

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                93  57  79  40 /   0   0  20  30
Beaver OK                  94  47  72  37 /   0   0  10  40
Boise City OK              88  43  67  32 /   0   0  20  50
Borger TX                  96  57  80  42 /   0   0  20  40
Boys Ranch TX              93  55  80  40 /   0   0  20  30
Canyon TX                  92  55  80  39 /   0   0  20  30
Clarendon TX               95  62  83  45 /   0   0  20  40
Dalhart TX                 89  47  74  35 /   0   0  10  40
Guymon OK                  93  44  69  34 /   0   0  10  40
Hereford TX                92  53  79  39 /   0   0  10  20
Lipscomb TX                95  56  76  42 /   0   0  20  40
Pampa TX                   93  58  78  42 /   0   0  20  40
Shamrock TX                97  62  83  46 /   0  10  20  60
Wellington TX              98  62  85  47 /   0  10  30  60

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from 11 AM this morning to 9 PM CDT this
     evening for TXZ001>020-317.

     Wind Advisory from noon today to 8 PM CDT this evening for
     TXZ001-002-006-007-011-016.

OK...Red Flag Warning from 11 AM this morning to 9 PM CDT this
     evening for OKZ001>003.

     Wind Advisory from noon today to 8 PM CDT this evening for
     OKZ001-002.

&&

SHORT TERM...38
LONG TERM....38
AVIATION...38
Hazardous weather outlook, Apr 17, 4:12 AM CDT, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
412 AM CDT Thu Apr 17 2025

OKZ001>003-TXZ001>020-317-172115-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
412 AM CDT Thu Apr 17 2025

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Critical fire weather conditions expected for all of the
Panhandles this afternoon and evening. Additionally, the
western Panhandles will have stronger winds and therefore a Wind
Advisory remains in effect for that area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible for the far eastern Panhandles on
Friday. A storm or two could be severe with large hail and
damaging winds the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions today.

Nearby

High Wind Warnings in Texas, 2025High Wind Warnings in Oklahoma, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.